Florida, 2017Rip Current in Florida, September 13, 2017
September 13, 2017 · NWS MLB · 1 event in 1 county or zone
A man entered the surf on a day with rip currents and drowned.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man entered the surf on a day with rip currents and drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 13, 2:52 AM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Sep 13, 2:52 AM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
352 AM EDT Wed Sep 13 2017
.DISCUSSION...
...Rain Chances increasing through late week...
Today-Tonight...Ridge axis of weak high pressure extending north and
west of Hurricane Jose that is well east of the Bahamas, will
loosely extend across the area. This will allow for a weak low level
southerly flow that will gradually lead to increasing moisture
through the day, especially over southern portions of east central
Florida. Best chance for afternoon showers and storms (up to 30-40
percent) will therefore be across the Treasure Coast and Okeechobee
County into the afternoon, mainly with sea/lake breeze interactions
in this area. Into the evening, near to just after sunset, the
inland sea breeze collision near Orlando metro area may lead to a
few additional showers and storms that will push toward the east-
northeast and may reach back toward the coast. However rain chances
remain low overall, around 20 percent.
Skies will range from mostly to partly sunny, with highs reaching
the upper 80s/around 90 along the coast to low 90s over the
interior.
Thursday...Moisture return begins in earnest on Thu as precipitable
water values increase to over two inches in the afternoon. Aloft
southwest flow increases as a mid level wave moves eastward from the
Ohio Valley and a secondary trough digs off the TX coast. GFS progs
some mid level vort lobes moving toward the central peninsula in the
afternoon as the right rear entrance region of the upper jet also
approaches the area. Low level winds will be southwest in the
morning but veer to onshore in the afternoon. Will forecast POPs
from 40-50 percent along the coast to 50-60 percent inland with
showers and thunderstorms. Expect considerable cloud cover by
afternoon as mid/upper level cloudiness increases from the Gulf of
Mexico. Highs will reach upper 80s coast to lower 90s interior.
Friday...A somewhat drier airmass is expected Fri near the coast as
Jose tracks west-northwestward well offshore and low level flow
becomes east to east-northeast. Higher moisture will linger inland
which will support rain chances (showers and storms) in the 40-60
percent range across the nrn interior. Across the srn interior and
coast will have pops in the 30-40 percent range. Highs upper 80s
coast/lower 90s interior.
Sat-Sun...NE flow Saturday will become NNE on Sunday as Jose moves
northward. GFS hints at some drying in the H9-H7 layer which should
lower rain chances to the 30-40 percent range with higher pops north
on Saturday and across srn sections Sunday. Large east swells from
Jose will impact the beaches peaking Saturday when a High Surf
Advisory may be required. The large long period swells will bring a
high chance of rip currents as well. Highs upper 80s to around 90.
Mon-Wed...GFS continues relatively dry weather pattern early next
week with northerly low level flow and PWATs generally dropping
below 1.3 inches for all three days. Will keep a 20 percent rain
chance in at this time though would not be surprised to remove rain
chances on some of these days with later forecasts. Highs mid to
upper 80s and lows in the lower to mid 70s.
&&
.AVIATION...
Mainly VFR. Saturated ground conditions and light winds/clear skies
may lead to patchy fog, producing IFR/MVFR conditions through early
morning. Then into the afternoon, greatest chance for shower/storm
development will be along the Treasure Coast and farther inland, as
east coast sea breeze moves westward and interacts with the Lake
Okeechobee breeze. Isolated showers and storms will also be possible
with the sea breeze collision forecast to occur across the interior
toward Orlando near to after sunset. Tempo IFR/MVFR conditions will
occur with any of this activity, but with rain chances on the lower
end will only mention VCSH from KVRB-KSUA from 17-02Z for now where
greatest rain chances reside.
&&
.MARINE...
Today-Tonight...Relatively ligh0t and variable winds into this
morning will become E/SE increasing up to 10-15 knots this afternoon
and evening as the east coast sea breeze develops and moves inland.
Swells keeping seas up to 5 feet offshore this morning will subside
to 2-4 feet across the waters this afternoon and tonight.
Thu...Light winds Thu morning will become east 5-10 knots in the
afternoon. Seas will be 3-4 in an east swell.
Fri...East winds around 10 knots will become ENE 10-15 knots into
the afternoon with seas 3-4 ft near shore building to 5-6 ft
offshore into late afternoon in a long period east swell.
Sat-Sun...NE winds expected to 10-15 knots with Irma making its
closest approach Sat though still well offshore. Seas will build to
6-8 ft near shore to 8-10 ft offshore in large east swells. The
large swells will make navigation through inlets treacherous. Small
craft advisories are expected over the upcoming weekend.
&&
.HYDROLOGY...
River levels along the Saint Johns are forecast to continue to
slowly rise near Cocoa, Geneva, Sanford, Deland and Astor to minor
to moderate flood stage through late week as runoff into the basin
moves slowly downstream. A slow rise to major flood stage is
forecast above Lake Harney near Geneva later this week. In addition,
record flooding is occurring on Shingle Creek with flooding impacts
reported.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 90 72 88 74 / 10 20 40 30
MCO 92 75 92 75 / 10 20 50 20
MLB 90 76 89 75 / 20 20 50 20
VRB 89 73 89 74 / 30 20 50 20
LEE 91 74 93 75 / 10 10 50 30
SFB 92 74 93 75 / 10 20 50 30
ORL 92 76 93 75 / 10 20 50 20
FPR 89 73 89 74 / 30 30 50 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
SHORT TERM/AVIATION...Weitlich
LONG TERM....Volkmer
Hazardous weather outlook, Sep 13, 3:38 AM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
438 AM EDT Wed Sep 13 2017
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-132300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
438 AM EDT Wed Sep 13 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered showers and thunderstorms will be possible, mainly
across the Treasure Coast and Okeechobee County this afternoon
where greatest moisture will exist. Additional isolated showers
and storms may result from the inland sea breeze collision toward
sunset, near the Orlando metro area and I-4 corridor. Storm motion
will be toward the east to northeast around 10 to 15 mph, and
main threats with this activity will be dangerous lightning
strikes, gusty winds up to 40 mph, and brief heavy downpours.
.RIP CURRENT IMPACT...
A moderate risk of rip currents will exist along area beaches of
east central Florida today. The greatest threat for rip currents
will be during the late afternoon into the evening due to tidal
effects. Always swim near a lifeguard.
.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered thunderstorms will develop across the area
this afternoon into tonight, mainly across the Treasure Coast and
Okeechobee County. Storms will move toward the east to northeast
up to 10 to 15 knots, and may be able to push offshore. Any
stronger storms may produce wind gusts near 34 knots, mainly south
of Sebastian Inlet.
.RIVER FLOOD IMPACT...
River levels along the Saint Johns are forecast to continue to
slowly rise near Cocoa, Geneva, Sanford, Deland and Astor through
late week as runoff into the basin moves slowly downstream. River
levels in minor to moderate flood stage are either occurring or
forecast for these locations. A slow rise to major flood stage is
forecast above Lake Harney near Geneva later this week. In
addition, record flooding is occurring on Shingle Creek with
flooding impacts reported.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Long period swells will result in a moderate rip current risk
into late week then larger swells from Hurricane Jose are forecast
to produce a HIGH risk of rip currents this weekend. Additional
beach erosion will also be possible.
Moisture will continue to build northward with increasing chances
for showers and afternoon lightning storms, into Thursday and
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Weitlich
Rip Current, Indian River
- When
- September 13, 6:00 AM EST to 6:00 PM EST
- Where
- Indian River forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 32-year-old man entered the surf with a friend. He was later observed to be in distress alone about 100 yards offshore and then disappeared from view. After a two-day search, his body was located during the afternoon of September 15 near where he was last seen. The fatality was a result of drowning.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Montana, September 13 to 14, 20171 death · 2 injured · $1,000 · 1 event
- Hail and Damaging Wind in Kansas, September 13, 2017$3,000 · 74 kt wind · 2 events
- Tornado in Nevada, September 13, 2017EF0 · 2 events
- Debris Flow and Heavy Rain in California, September 13, 20172 events
- Damaging Wind and Lightning Strike in Nevada, September 13, 2017$10,000 · 62 kt wind · 2 events
- High Wind in Alaska, September 13, 201752 kt wind · 1 event
- Waterspout in Gulf of Mexico, September 13, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720204.